Coloring planar perfect graphs by decomposition

Abstract

This paper describes a decomposition scheme for coloring perfect graphs. Based on this scheme, one need only concentrate on coloring highly connected (at least 3-connected) perfect graphs. This idea is illustrated on planar perfect graphs, which yields a straightforward coloring algorithm. We suspect that, under appropriate definition, highly connected perfect graphs might possess certain regular properties that are amenable to coloring algorithms.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    C. Berge,Graphs and Hypergraphs, North Holland, 1973, Amsterdam.

    MATH  Google Scholar 

  2. [2]

    M. Grötschel, L. Lovász andA. Schrijver, The ellipsoid method and its consequences in combinatorial optimization,Combinatorica 1 (1981), 169–197.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    W.-L. Hsu, Decomposition of perfect graphs,to appear in J. Combin. Theory (B). (1987).

  4. [4]

    W.-L. Hsu, Recognizing planar perfect graphs,to appear in J. Assoc. Comput. Mach. (1987).

  5. [5]

    W.-L. Hus,A polynomial algorithm for the maximum independent set problem on planar perfect graphs, Technical Report, Northwestern University, Evanston, Illinois, (1984).

    Google Scholar 

  6. [6]

    A. Tucker, The strong perfect graph conjecture for planar graphs,Canadian Journal of Mathematics 25 (1973), 103–114.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    A. Tucker, AnO(n 2) algorithm for coloring perfect planar graphs,Journal of Algorithms 5 (1984), 60–68.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    R. J. Wilson,Introduction to Graph Theory, Academic Press, New York, (1972).

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

This research has been supported in part by National Science Foundation under grant ECS—8105989 to Northwestern University.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hsu, W.L. Coloring planar perfect graphs by decomposition. Combinatorica 6, 381–385 (1986). https://doi.org/10.1007/BF02579263

Download citation

AMS subject classification (1980)

  • 05 C 15